Alert archive / Missouri / Winter Storm Warnings in 2023

Winter Storm Warning 2, NWS St. Louis, MO

January 30, 2023Iron County, Madison County, Reynolds County, Missouri

NWS St. Louis, MO issued this winter storm warning at Jan 30, 2023, 1:19 PM CST for Iron County, Madison County, Reynolds County, Missouri. It took effect at Jan 30, 2023, 2:00 PM CST. It was in force for 7 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 30, 2023, 1:19 PM CST (19:19 UTC)
In effect from
Jan 30, 2023, 2:00 PM CST
Expired
Jan 30, 2023, 8:55 PM CST
In force
7 hr
Issued by
NWS St. Louis, MO

Counties Iron County, MO, Madison County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 139 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 30, 5:06 PM CSTSLEET 1Ironton, MOESTIMATED 1 INCH OF SLEET.
Jan 30, 7:00 PM CSTSLEET 1Fredericktown, MO
Jan 30, 7:58 PM CSTSLEET 0.8Fredericktown, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WWUS43 KLSX 301919
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service St Louis MO
119 PM CST Mon Jan 30 2023

MOZ084-085-099-310900-
/O.UPG.KLSX.WW.Y.0004.230130T2000Z-230131T1500Z/
/O.NEW.KLSX.WS.W.0002.230130T2000Z-230131T0900Z/
Iron MO-Madison MO-Reynolds MO-
119 PM CST Mon Jan 30 2023

...WINTER STORM WARNING IN EFFECT UNTIL 3 AM CST TUESDAY...

* WHAT...Heavy snow and sleet expected. Total snow and sleet 
  accumulations around one inch expected. Locally higher amounts are 
  possible.

* WHERE...Iron MO, Madison MO, and Reynolds MO Counties.

* WHEN...Until 3 AM CST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions will impact the Monday evening and Tuesday morning 
  commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The rapid accumulation of snow and sleet will make travel extremely 
difficult, if not impossible at times. If travel is necessary, be 
sure to exercise extreme caution. If you must travel, keep an extra 
flashlight, food and water in your vehicle in case of an emergency. 
The latest road conditions can be obtained at traveler.modot.org/map 
or by calling 1-888-275-6636.

It only takes a small amount of sleet to make roads, bridges, 
sidewalks and parking lots icy and dangerous. Plan for a slow trip 
and use caution when approaching turns, bridges and overpasses. 
Remain alert for rapid changes in road conditions.

Those planning travel should be advised that visibilities will vary 
greatly across the area, and weather conditions in rural areas will 
be much worse than those in a nearby town or city. Do not be fooled, 
if you are planning travel in an open area, make certain you and 
your car are prepared for the elements. Although treated roads may 
just be wet, untreated surfaces will be ice covered and very 
slippery. Motorists should remain alert for rapid changes in road 
conditions, especially when turning onto lesser travelled roads, 
side streets, or parking lots.

&&

$$

MOZ072>075-310900-
/O.NEW.KLSX.WW.Y.0005.230130T2000Z-230131T0900Z/
Crawford MO-Washington MO-Saint Francois MO-Sainte Genevieve MO-
Including the cities of Farmington
119 PM CST Mon Jan 30 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 AM CST TUESDAY...

* WHAT...Snow and sleet expected. Total snow and sleet accumulations 
  of less than one inch are expected.

* WHERE...Crawford MO, Washington MO, Saint Francois MO, and Sainte 
  Genevieve MO Counties.

* WHEN...Until 3 AM CST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Monday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions can be obtained at traveler.modot.org/map or by calling 
1-888-275-6636.

&&

$$

Maples
2 follow-up statements
101 
WWUS43 KLSX 310153
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service St Louis MO
753 PM CST Mon Jan 30 2023

MOZ072>075-310300-
/O.CAN.KLSX.WW.Y.0005.000000T0000Z-230131T0900Z/
Crawford MO-Washington MO-Saint Francois MO-Sainte Genevieve MO-
Including the cities of Farmington
753 PM CST Mon Jan 30 2023

...WINTER WEATHER ADVISORY IS CANCELLED...

Significant wintry weather is no longer expected.

$$

MOZ084-085-099-310900-
/O.CON.KLSX.WS.W.0002.000000T0000Z-230131T0900Z/
Iron MO-Madison MO-Reynolds MO-
753 PM CST Mon Jan 30 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 AM CST TUESDAY...

* WHAT...Heavy sleet and snow. Total sleet and snow accumulations of 
  1 to 2 inches.

* WHERE...Iron MO, Madison MO, and Reynolds MO Counties.

* WHEN...Until 3 AM CST Tuesday.

* IMPACTS...Plan on slippery road conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

It only takes a small amount of sleet to make roads, bridges, 
sidewalks and parking lots icy and dangerous. Plan for a slow trip 
and use caution when approaching turns, bridges and overpasses. 
Remain alert for rapid changes in road conditions.

&&

$$

Kimble
601 
WWUS43 KLSX 310255
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service St Louis MO
855 PM CST Mon Jan 30 2023

MOZ084-085-099-310400-
/O.CAN.KLSX.WS.W.0002.000000T0000Z-230131T0900Z/
Iron MO-Madison MO-Reynolds MO-
855 PM CST Mon Jan 30 2023

...WINTER STORM WARNING IS CANCELLED...

The accumulating wintry precipitation has ended, although hazardous 
travel may persist.

$$

Kimble

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this winter storm warning went out at Jan 30, 11:28 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jan 30, 11:28 AM CST, 1 hour 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1128 AM CST Mon Jan 30 2023

.UPDATE...
Issued at 904 AM CST Mon Jan 30 2023

Activity that resulted in light freezing rain, freezing drizzle,
sleet, and snow has shift east of the forecast area this morning.
Despite the fact that precipitation has tapered off, slick
conditions will persist with surface temperatures in the teens.
Cloud cover will keep temperatures from warming much with highs
ranging from the mid-teens to mid-20s. Travelers should remain
vigilant and cautious as temperatures will limit the effectiveness
of some road treatment materials.

The focus will quickly shift to southern sections of the forecast
area for mid-afternoon into tonight. Latest trends in guidance are
looking concerning for Reynolds, Iron, and Madison Counties.
Latest hi-res has been bullish in suggestion QPF amounts above two
tenths of an inch (upwards of a half inch per the latest NAM)
over the southern half of the counties. Fortunately, soundings
show saturation in the DGZ with a shallow warm layer introduced.
This should result in mostly snow and sleet with little concern
for freezing rain/drizzle. Upstream observations from southwest MO
into central OK lend higher confidence to this potential. The
main uncertainty will stem from mesoscale banding location, which
will continue to be monitored and fine tuned with the update
forecast package.

Maples

&&

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 331 AM CST Mon Jan 30 2023

Ongoing mixed precipitation is being primarily forced by low-level
warm/moist advection. Precipitation type last evening into the early
overnight hours was mostly freezing rain/drizzle. However, over the
last 1-2 hours there has been a transition to more of a sleet/snow
mix, particularly the further northwest you head. This mixing is a
result of an increasingly strong cold layer with the minimum
temperature on latest RAP soundings at or below -10C. Given
temperatures in the low to mid 20s across the precipitating area,
road conditions remain treacherous in spots, and any untreated
roadways likely have a sheet of ice on them. The going winter
weather advisory which lasts until 1500 UTC (9AM) still looks
good, but did trim some counties off from the northwest where the
wintry mix has already ended.

A brief period of dry weather is then forecast late this morning
into early this afternoon. By mid afternoon, another round of light
wintry precipitation is likely to clip far southern sections of the
area. More specifically, the precipitation should be mostly confined
to Reynolds, Iron, and Madison counties in Missouri this afternoon
into the early evening hours. The precipitation should consist of a
mix of snow and sleet looking at model soundings. Unlike this first
round of wintry weather which consisted more of freezing
rain/drizzle, the lift is deeper and stronger with this next round
so ice crystals should exist within the cloud layer. By the time the
sleet/snow ends this evening, up to a half inch is possible in
Reynolds/Iron/Madison counties. It is important to note that this
southwest-northeast oriented band of snow/sleet could shift a bit
north or south compared to what is currently forecast. A slight
shift south would lead to our far southern CWA being spared
entirely, while a slight shift north could yield as much as 1.0-1.5"
of sleet/snow. Given some uncertainty on the northern extent of the
precipitation, the expectation that only snow and sleet will be the
precipitation types, and the ample treatment of at least primary
roadways with this first round of wintry weather that is ongoing,
elected not to issue a winter weather advisory for this
afternoon/evening.

Cold and dry weather is forecast overnight tonight through the day
on Tuesday. The dry forecast is helped out by the surface
anticyclone dropping southward into Missouri, with continued low-
level dry, cold advection through much of the period. High
temperatures are forecast to be in the low to mid 20s again, similar
to this afternoon and about 15 degrees below normal to conclude the
month of January.

Gosselin

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 331 AM CST Mon Jan 30 2023

(Tuesday Night - Thursday)

We are still keeping an eye on what should be one last attempt of
wintry weather in our far southern counties late Wednesday/Wednesday
night as the closed low from the desert southwest opens up and moves
into the south-central Plains. Dry weather remains favored however
due to very dry low-level air in proximity to the surface high and
the expectation of a continued weakening of the midlevel shortwave
due to strongly confluent flow aloft over the mid-Mississippi
Valley.

In terms of temperatures, look for moderating values as the air mass
becomes more stagnant with time. Highs on Wednesday should break
above the freezing mark across the area, with mostly low to mid 40s
forecast by Thursday.

(Thursday Night - Sunday)

A continued dry pattern is forecast through next weekend as ensemble
guidance shows the bi-state area beneath northwest flow aloft. The
long-advertised anomalously cold air mass (850-hPa temps below -40C)
is on track to impact the northeast this weekend. Further southwest,
our area will be on the far southwestern fringe of this cold air. We
should see temperatures drop back (briefly) below normal on Friday
behind a surface cold front. However, moderating temperatures are
then forecast for the weekend as GEFS/EPS mean 850-hPa temperatures
climb into the 0 to +5C range.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1122 AM CST Mon Jan 30 2023

MVFR ceilings remain parked over metro terminals while KUIN and
central MO has improved to VFR. Northerly flow will persist
through the period with cloud bases lifting to VFR in the first
few hours of the period. VFR conditions are expected through the
remainder of the period with any active weather remaining well
south of the terminals.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until 9 AM CST Tuesday for Iron MO-
     Madison MO-Reynolds MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Jan 30, 11:30 AM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
1130 AM CST Mon Jan 30 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311730-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
1130 AM CST Mon Jan 30 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This afternoon and tonight.

A wintry mix of snow and sleet is expected across parts of southeast
Missouri this afternoon into the evening. Up to one inch of snow and
sleet is possible with locally higher amounts. See the winter weather
advisory for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Maples

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 10:05 AM CSTWinter Weather AdvisoryLSXIron, Madison, Reynolds3 hr
Jan 30, 1:19 PM CSTWinter Weather AdvisoryLSXCrawford, Sainte Genevieve, Saint Francois, Washington7 hr

Nearby

Winter Storm Warnings in Missouri, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.